Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 349, NWS Tallahassee, FL

July 30, 2012Dale County, Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 30, 2012, 6:37 PM CDT for Dale County, Geneva County, Houston County, Alabama. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2012, 6:37 PM CDT (23:37 UTC)
Expired
Jul 30, 2012, 7:30 PM CDT
In force
53 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Geneva County, AL, Houston County, AL

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:45 PM CDTTSTM WND DMGLevel Plains, ALAT LEAST TWO TREES DOWN IN LEVEL PLAINS AND NO POWER IN THE AREA.
Jul 30, 7:16 PM CDTHAIL 1Dundee, ALPICTURE OF HAIL ESTIMATED AT QUARTER SIZE FROM THE DUNDEE AREA ON FACEBOOK.
Jul 30, 7:17 PM CDTHAIL 16 Ssw Pinckard, ALQUARTER SIZE HAIL NEAR INTERSECTION OF HIGHWAY 84W AND CUMBI ROAD.
Jul 30, 7:18 PM CDTHAIL 1Hartford, ALQUARTER SIZE HAIL ESTIMATED BY PUBLIC IN HARTFORD.
Jul 30, 7:19 PM CDTHAIL 1.5Wicksburg, ALHAIL LARGER THAN COINS REPORTED IN WICKSBURG.
Jul 30, 7:30 PM CDTHAIL 1.75Slocomb, ALPUBLIC ESTIMATED GOLF BALL SIZE HAIL IN SLOCOMB. REPORTED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3159 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS52 KTAE 302337
SVRTAE
ALC045-061-069-310030-
/O.NEW.KTAE.SV.W.0349.120730T2337Z-120731T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
637 PM CDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  EASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 730 PM CDT

* AT 633 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  OZARK...OR NEAR HOOPER STAGE FIELD...AND MOVING SOUTHEAST AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  RUCKER...LEVEL PLAINS...DALEVILLE...NEWTON...PINCKARD...HARTFORD...
  SLOCOMB AND TAYLOR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3107 8539 3103 8583 3120 8581 3120 8579
      3152 8579 3156 8562
TIME...MOT...LOC 2338Z 333DEG 29KT 3141 8575

$$

42-DVD
1 follow-up statement
830 
WWUS52 KTAE 310022
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
722 PM CDT MON JUL 30 2012

ALC045-061-069-310030-
/O.CON.KTAE.SV.W.0349.000000T0000Z-120731T0030Z/
DALE AL-GENEVA AL-HOUSTON AL-
722 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEST CENTRAL HOUSTON...EASTERN GENEVA AND SOUTHWESTERN DALE
COUNTIES...

AT 719 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR SLOCOMB...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MERRITTS CROSSROADS

LAT...LON 3120 8581 3120 8579 3123 8579 3128 8578
      3127 8557 3107 8547 3106 8549 3103 8583
TIME...MOT...LOC 0022Z 333DEG 29KT 3109 8558

$$
15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:10 AM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Jul 30, 10:10 AM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT Mon Jul 30 2012

...Isolated strong to severe thunderstorms possible today...

.NEAR TERM...[Thru This Aftn]...This mornings sounding came in
really unstable with 4069 cape and a PWAT of 2.1 inches.  Today's
sounding is similar to last Wednesday sounding except that water
vapor loop shows PVA lobe sagging south into the Florida Panhandle
with sharp dry line boundary across Alabama extending northeast into
Central Georgia and into the Carolinas. With todays convective
temperature of 83F compared to Wednesdays 92F, we expect a much
earlier start but similar strength storms.  South of this boundary,
convection is already firing up in the very unstable moist area.
Lines of east-west convection will be attempting to sag
southsoutheast under prevailing northwesterly flow, outflow
boundaries and seabreeze effects may stall or even backbuild
convection back to the north.  However, individual Storm motion will
be to the east today.  A major challenge to the forecast will be the
collision of the convection associated with the upper level features
sagging south, combined with outflow boundaries and seabreeze
impacts could create situations for copious accumulation of rainfall
and localized flooding. Beyond that there is the potential for
isolated severe storms over the Panhandle west of the Apalachicola
River possibly extending in extreme southern portions of Southeast
Alabama.

&&
.AVIATION...
Very moist conditions generated MVFR to IFR conditions this morning
at the Aerodromes, however all sites are now VFR.  Expecting a very
active thunderstorm day today.

&&
.MARINE...
No changes to forecast issued last night.  Thunderstorms are already
very active along the near coastal sections from the Panhandle to
the Florida Big Bend.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK
Hazardous weather outlook, Jul 30, 3:45 AM CDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 AM EDT MON JUL 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
445 AM EDT MON JUL 30 2012 /345 AM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY...ESPECIALLY SOUTH AND EAST OF A LINE FROM ABOUT DOTHAN TO
ALBANY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH
WIND GUSTS FROM 40 TO 60 MPH AND DIME TO QUARTER SIZE HAIL. AN
ISOLATED...BRIEF TORNADO CAN NOT BE RULED OUT. LOCALIZED FLOODING
WILL ALSO BE POSSIBLE...MAINLY IN URBAN AND LOW LYING AREAS THAT
RECEIVE A LOT OF RAIN IN A SHORT TIME. OTHERWISE...THE MOST COMMON
THREAT FROM TODAYS STORMS WILL BE FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY...

CONDITIONS APPEAR FAVORABLE FOR A MORE ORGANIZED SEVERE STORM
THREAT ON TUESDAY OR TUESDAY NIGHT THAN WHAT WE NORMALLY HAVE ON A
TYPICAL SUMMER DAY. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS...BUT DETAILS ARE NOT CLEAR AT THIS TIME. STAY TUNED FOR
UPDATES. OTHERWISE...A MORE SEASONAL SUMMERTIME PATTERN IS LIKELY
TO RETURN WEDNESDAY...WITH SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...AND LESS OF A CHANCE FOR ORGANIZED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY...THERE
IS A GOOD CHANCE THAT ADVISORIES AND WARNINGS WILL BE
ISSUED...ESPECIALLY THIS AFTERNOON AND EVENING. SPOTTERS SHOULD
CONSIDER THEMSELVES ACTIVATED IF A WATCH...WARNING...OR ADVISORY
IS ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jul 30, 2:36 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 SE PANAMA CITY        30.15N 85.64W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            POWER LINES DOWN ALONG HARRIS DR.

&&

HARRIGAN
Local storm report, Jul 30, 3:00 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 SE YOUNGSTOWN         30.35N 85.42W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            TREE DOWN ON SCOTTS FERRY RD AT THE INTERSECTION OF
            CLEMENTS RD.

&&

HARRIGAN
Local storm report, Jul 30, 3:25 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 E HILAND PARK         30.20N 85.60W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            TREE ON A HOUSE ON KELDAVE RD.

&&

HARRIGAN
Local storm report, Jul 30, 3:27 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     WATER SPOUT      1 S PANAMA CITY BEACH   30.20N 85.85W
07/30/2012                   GMZ750             FL   PUBLIC

            PHOTO OF A WATERSPOUT VERIFIED BY NWS EMPLOYEE.

&&

HARRIGAN
Local storm report, Jul 30, 3:36 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     OVERSTREET              30.00N 85.37W
07/30/2012                   GULF               FL   911 CALL CENTER

            POWER LINE DOWN IN OVERSTREET.

&&

DVD
Special weather statement, Jul 30, 6:12 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT MON JUL 30 2012

FLZ017-018-GAZ158-310000-
THOMAS GA-LEON FL-INLAND JEFFERSON FL-
712 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST
JEFFERSON...NORTHEAST LEON AND SOUTHWEST THOMAS COUNTIES...

* UNTIL 800 PM EDT

AT 710 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF MONTICELLO...OR NEAR FINCHER...
MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN NORTHEASTERN LEON...NORTHERN JEFFERSON AND SOUTHWESTERN
THOMAS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3041 8392 3054 8423 3078 8399 3068 8382
TIME...MOT...LOC 2312Z 034DEG 12KT 3065 8396

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:04 PM CDTSevere Thunderstorm WarningTAECoffee, Dale56 min
Jul 30, 6:55 PM CDTSevere Thunderstorm WarningTAEGeneva50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.